Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 481, NWS Norman, OK

September 18, 2002Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2002, 11:08 PM CDT for Payne County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 11:08 PM CDT (04:08 UTC)
Expired
Sep 18, 2002, 11:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Payne County, OK

The radar

The Norman radar (KTLX), 94 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 11:20 PM CDTThunderstorm Wind 52 EMaramec, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS54 KOUN 190408
SVROKC
OKC119-190445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1107 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAYNE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1107 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES SOUTH OF STILLWATER...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE GLENCOE...PERKINS AND STILLWATER

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH ARE 
LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3607 9722 3594 9706 3625 9662 3642 9684

 MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:48 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Sep 18, 3:48 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT WED SEP 18 2002

WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD
FOR RAIN IN MOST AREAS TONIGHT.  ALTHOUGH WE ARE STARTING OFF WITH A
BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE
AS THE UPPER TROF MOVES TOWARD THE AREA.  AM IMPRESSED WITH THE
AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND
WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER
MOISTURE OVER OKLAHOMA.  WILL KEEP VERY HIGHS POPS MOST AREAS
TONIGHT.  THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER
SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED
THE POPS THURSDAY AND INTO THURSDAY NIGHT.  BUMPED MAX TEMPERATURES
DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL.

MADE FEW CHANGES TO THE EXTENDED.

...SPEG.
OKC   68  74  54  78 /  80  50  20  10
HBR   65  72  52  79 /  80  20  10   0
SPS   69  79  55  83 /  70  40   0   0
GAG   57  64  48  77 /  70  30  10  10
PNC   66  72  52  77 /  80  50  30  10
DUA   72  81  57  81 /  40  70  40  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 18, 9:08 PM CDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    4 SW WICHITA FALLS        TX   .88 INCH HAIL
09/18/02   WICHITA                        REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY
Local storm report, Sep 18, 9:23 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    3 W KARNS                 OK   1.00 INCH HAIL
09/18/02   CANADIAN                       REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY
Local storm report, Sep 18, 9:45 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    PONCA CITY                OK   FLOODING
09/18/02   KAY                            NUMEROUS STREETS UNDER
                                          WATER. REPORTED BY PONCA
                                          CITY EOC.

FM
Local storm report, Sep 18, 10:08 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1008 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    1 W OKARCHE               OK   .75 INCH HAIL
09/18/02   CANADIAN                       PUBLIC REPORT

FM
Local storm report, Sep 18, 10:15 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    4 SW NAVINA               OK   .88 INCH HAIL
09/18/02   LOGAN                          REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY
Local storm report, Sep 18, 10:33 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1033 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    6 NW EDMOND               OK   60 MPH WIND GUST
09/18/02   OKLAHOMA                       REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:11 PM CDTSevere Thunderstorm WarningOUNGrant, Kay64 min
Sep 18, 7:13 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Sep 18, 7:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Major44 min
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Sep 18, 8:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady44 min
Sep 18, 8:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Major, Noble48 min
Sep 18, 8:30 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
Sep 18, 8:44 PM CDTSevere Thunderstorm WarningOUNCanadian46 min
Sep 18, 8:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer42 min
Sep 18, 9:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble58 min
Sep 18, 9:10 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min
Sep 18, 9:22 PM CDTSevere Thunderstorm WarningOUNCuster, Washita23 min
Sep 18, 9:24 PM CDTFlash Flood WarningOUNKay3 hr
Sep 18, 9:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Sep 18, 9:36 PM CDTSevere Thunderstorm WarningOUNJackson39 min
Sep 18, 9:55 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan50 min
Sep 18, 10:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma59 min
Sep 18, 10:13 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Sep 18, 10:25 PM CDTSevere Thunderstorm WarningOUNPayne50 min
Sep 18, 10:37 PM CDTSevere Thunderstorm WarningOUNNoble23 min
Sep 18, 10:58 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma47 min
Sep 18, 11:18 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain57 min
Sep 19, 6:09 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.